Delayed-Onset Heparin-Induced Thrombocytopenia and Thrombosis
- Additional Document Info
- View All
BACKGROUND: Heparin-induced thrombocytopenia is a prothrombotic drug reaction caused by platelet-activating antibodies that recognize complexes of platelet factor 4 and heparin. OBJECTIVE: To describe a syndrome termed delayed-onset heparin-induced thrombocytopenia, in which thrombocytopenia and thrombotic events begin 5 or more days after withdrawal of heparin. DESIGN: Case series. SETTING: Secondary and tertiary care hospitals. PATIENTS: 12 patients who presented with serologically confirmed, delayed-onset heparin-induced thrombocytopenia, including 6 outpatients presenting after hospital discharge. MEASUREMENTS: The platelet serotonin-release assay was used to measure IgG-induced heparin-dependent and heparin-independent platelet activation; an enzyme immunoassay that detects IgG against platelet factor 4-heparin complexes was also used. RESULTS: Patients with delayed-onset heparin-induced thrombocytopenia presented with thrombocytopenia and associated thrombosis a mean of 9.2 days (range, 5 to 19 days) after stopping heparin therapy. Nine patients received additional heparin, with further decrease in platelet counts. Compared with controls, patients with delayed-onset heparin-induced thrombocytopenia had higher titers of IgG antibodies to platelet factor 4-heparin and greater IgG-induced heparin-dependent and heparin-independent platelet activation. CONCLUSIONS: Delayed-onset heparin-induced thrombocytopenia should be suspected when patients present with thrombocytopenia and thrombosis up to 3 weeks after exposure to heparin. This syndrome could be caused by high titers of platelet-activating IgG induced by heparin.
has subject area